Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 102, NWS Tucson, AZ

September 4, 2018Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 4, 2018, 2:53 PM MST for Pima County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2018, 2:53 PM MST (21:53 UTC)
Expired
Sep 4, 2018, 3:30 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 13 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.9 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WUUS55 KTWC 042153
SVRTWC
AZC019-042230-
/O.NEW.KTWC.SV.W.0102.180904T2153Z-180904T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
253 PM MST TUE SEP 4 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 330 PM MST.

* At 253 PM MST, a severe thunderstorm was located 7 miles east of
  East Sahuarita, or 13 miles east of Green Valley, and is nearly
  stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  East Sahuarita, Corona De Tucson and Vail. 

This includes the following highways...
 Interstate 10 between mile markers 280 and 286.
 Route 83 between mile markers 45 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3182 11087 3198 11088 3205 11062 3183 11060
TIME...MOT...LOC 2153Z 267DEG 3KT 3191 11079 

HAIL...1.00IN
WIND...60MPH
 
$$

GL
2 follow-up statements
184 
WWUS55 KTWC 042205
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
305 PM MST TUE SEP 4 2018

AZC019-042230-
/O.CON.KTWC.SV.W.0102.000000T0000Z-180904T2230Z/
Pima-
305 PM MST TUE SEP 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR EAST CENTRAL PIMA COUNTY...

At 305 PM MST, a severe thunderstorm was located 7 miles east of East
Sahuarita, or 15 miles northeast of Green Valley, and is nearly
stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
East Sahuarita, Corona De Tucson and Vail. 

This includes the following highways...
 Interstate 10 between mile markers 280 and 286.
 Route 83 between mile markers 45 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3182 11087 3198 11088 3205 11062 3183 11060
TIME...MOT...LOC 2205Z 231DEG 4KT 3195 11078 

HAIL...1.00IN
WIND...60MPH
 
$$

GL
224 
WWUS55 KTWC 042226
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
326 PM MST TUE SEP 4 2018

AZC019-042235-
/O.EXP.KTWC.SV.W.0102.000000T0000Z-180904T2230Z/
Pima-
326 PM MST TUE SEP 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 330 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy 
rain is still possible with this thunderstorm and an Urban and Small 
Stream Flood Advisory is in effect until 515 PM MST.

LAT...LON 3182 11087 3198 11088 3205 11062 3183 11060
TIME...MOT...LOC 2225Z 267DEG 3KT 3195 11077 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 9:07 AM MST, 5 hours 46 minutes earlier.

Area forecast discussion, Sep 4, 9:07 AM MST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
907 AM MST Tue Sep 4 2018

.SYNOPSIS...Isolated to scattered thunderstorms today. Hanging on
to enough moisture for isolated thunderstorms for the remainder of
the week mainly south and east of Tucson. Daytime temperatures
will remain slightly below normal through Wednesday, then above
normal temperatures to occur later this week into the upcoming
weekend.

&&

.DISCUSSION...Sunny east to to partly cloudy conditions west
prevailed this morning across southeast Arizona. Precipitable
water values ranged from 0.80" east to 1.20" west. Latest SPC
analysis placed a theta-e ridge across central Pima county. Add a
weak disturbance in the westerly flow aloft and an isolated
thunderstorm developed over north-central Pima county. With the
higher PW values expected to be across southeast Pinal,
central/eastern Pima and Santa Cruz counties these areas will see
isolated to scattered thunderstorms today. Areas to the east,
where its drier, will manage only isolated activity and mainly
over the higher terrain. Ran out a quick update for today based on
above reasoning. Highs today similar to Monday.

Will delve into the remainder of the 7-day forecast in the
afternoon discussion.

&&

.AVIATION...Valid through 05/12Z.
Isolated to scattered TSRA/SHRA today mainly west of a KCGZ-KTUS-
KFHU line. Cloud bases range 8k- 12k ft AGL, thickening in
coverage as the day wears on. Storms dissipate after sunset and
surface winds persist at less than 12 kts aside from a TSRA
induced gust. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered thunderstorms are expected
this afternoon, decreasing in coverage over the coming days as drier
air settles over the region. Isolated activity may still develop
over the higher terrain during any given day, but the general trend
will be down. 20-foot winds remain terrain driven at less than 15
mph, with brief erratic gusts possible near thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 4, 11:49 AM MST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1149 AM MST TUE SEP 4 2018

AZZ504-514-041930-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1149 AM MST TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
1230 PM MST...

At 1148 AM MST, Doppler radar was tracking a strong thunderstorm over
Flowing Wells, or near Tucson, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tucson, Oro Valley, Marana, Flowing Wells, Casas Adobes, Tortolita,
Catalina Foothills and Picture Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3223 11115 3238 11120 3242 11089 3225 11085
TIME...MOT...LOC 1848Z 257DEG 8KT 3229 11103

GL
Special weather statement, Sep 4, 11:49 AM MST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1149 AM MST TUE SEP 4 2018

AZZ506-514-041930-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-
1149 AM MST TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
1230 PM MST...

At 1149 AM MST, Doppler radar was tracking a strong thunderstorm over
Oracle, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oracle, San Manuel, Campo Bonito and Biosphere 2.

LAT...LON 3252 11084 3261 11085 3268 11071 3252 11065
TIME...MOT...LOC 1849Z 267DEG 9KT 3258 11077

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 11:49 AM MSTSpecial Weather StatementTWC41 min
Sep 4, 12:00 PM MSTAreal Flood AdvisoryTWCPinal60 min
Sep 4, 12:17 PM MSTAreal Flood AdvisoryTWCPima79 min
Sep 4, 3:15 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Sep 4, 3:16 PM MSTAreal Flood AdvisoryTWCPima119 min
Sep 4, 3:46 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz119 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.